This particular quote by Dr. John Hanifin stood out to me. So I felt compelled to write about it.
Yesterday I read all about the Honest Company’s new eczema line, which I’m thrilled to try. This article featured on Romper, which is another great and informative website.
The Honest Company talked about the importance of NOT USING CHEMICALS or STEROID-BASED products. Kudos to the Honest Company for doing their research and paying attention to consumers concerns.
Once I read the quotes from Dr. John Hanifin, this article took a turn for the worse. I have nothing against this doctor… but to hear him dismiss concerns over steroid usage is infuriating, and that’s putting it mildly.
His quotes on steroid usage –
“However, these fears are generally unfounded”
“Topical corticosteroids are very effective and if used properly very safe”
“A major reason for [steroid] failure is when there is an inappropriate prescription of low-potency steroids and the starting and stopping of regimens that never really control and stabilize the inflammation”
UGHHHHHHHHHHH!!! Where to even begin. For starters, the “fears” are FOUNDED. In fact, not only are they founded, there are testimonials, photos, documentaries, and so much more about the nightmare people experienced through topical steroid usage.
He’s right that topical corticosteroids are effective… but at what cost? The side effects of these topical steroids are brutal. Will you flare-up go down? Maybe. But don’t think your eczema won’t come back with a vengeance, it will. And the odds are, it will be ten times worse!
Topical steroids are the equivalent of band-aids dipped in an extremely low concentrated odorless, colorless gas. It’s not deadly… but it will result in internal and external damage. Regardless of the dosage.
What’s being overlooked in all of this is the addiction factor. Eczema doesn’t just taper off steroids. It becomes addicted to them, and addiction is very deceiving. Like a drug addict, each time you taper off the topical steroids then go back to using steroids you’ll have to up your dosage. It becomes a vicious cycle.
Until you ultimately stop using them altogether.
Then you’ll start the withdrawal process.
And that’s a whole other beast!
That being said, I’d love to have a proper discussion with Dr. John Hanifin. It would be great for him to understand why his quotes were harmful, and how to see things from a long-time sufferers perspective.